Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 87, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 4, 2003, 7:53 PM EDT for Fauquier County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 7:53 PM EDT (23:53 UTC)
- Expired
- Aug 4, 2003, 11:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Fauquier County, VA
The radar
The Sterling radar (KLWX), 42 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 042356 FFWLWX VAC061-050300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 753 PM EDT MON AUG 4 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR FAUQUIER COUNTY IN NORTHERN VIRGINIA * UNTIL 1100 PM EDT. * AT 753 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORTHERN FAUQUIER COUNTY THAT HAVE PERSISTED SINCE AROUND 6:00 PM. RADAR INDICATES THAT NEARLY 4 INCHES OF RAIN HAS FALLEN IN SPOTS NORTHEAST OF DELAPLANE WITH OVER 2 INCHES ACCUMULATED FROM NORTH OF DELAPLANE TO WEST OF HUME. ANOTHER INCH OR TWO IS POSSIBLE IN SPOTS THROUGH 9:00 PM. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE DELAPLANE...FIVE POINTS...LAKELAND...MARKHAM AND HUME. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3893 7806 3878 7801 3894 7774 3901 7796 $$ HITCHENS
1 follow-up statement
000 WGUS71 KLWX 050101 FFSLWX VAC061-050200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 857 PM EDT MON AUG 4 2003 ...FLASH FLOOD WARNING CONTINUES FOR FAUQUIER COUNTY UNTIL 1100 PM EDT... HEAVY RAIN IS BEGINNING TO EXIT NORTHERN FAUQUIER COUNTY AS OF 855 PM. THE HEAVIEST RAINS ARE NOW ALONG THE FAUQUIER PRINCE WILLIAM COUNTY BORDER NEAR BULL RUN MOUNTAIN. OFFICIALS REPORTED TWO ROADS IN THE NORTHERN PORTION OF THE COUNTY WITH HIGH WATER PROBLEMS...ROKEBY ROAD AND ATOKA ROAD. WATER LEVELS SHOULD BEGIN TO RECEDE SINCE THE HEAVY RAIN PRODUCING THUNDERSTORMS ARE NOW EAST OF THIS AREA. $$ RDH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:30 PM EDT, 5 hours 23 minutes earlier.
Area forecast discussion, Aug 4, 2:30 PM EDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 230 PM EDT MON AUG 4 2003 .TONIGHT AND TUESDAY...YA KNOW...I CANT RECALL A PD WHERE THE FCST HAS BEEN IDENTICAL DAY AFTER DAY FOR SO LONG.... CNVCTN BEGINNING TO FIRE IN ERN W.V. ...BUT MAJORITY OF LTG SEEMS TO BE HEADING INTO WRN PA IN ASSO W/ VORT MAX. STILL...W/ TROF TO THE W BEGINNING TO SHARPEN AM XPCTG TRW TO MOVE E OF THE MTNS THIS EVE. WIND FIELD ALOFT IS VERY WK...HEAVY RAIN IS REALLY THE BIGGEST THREAT. AS I SAID EARLIER I THINK NELSON/WRN ALBEMARLE COUNTIES WL ESPECIALLY NEED TO BE WATCHED GIVEN THE 3+ INCHES OF RA THAT WAS RECEIVED THERE (PER RDR EST) IN THE LAST 24 HRS. FFG IS 1.7/HR. DID AN ANALYSIS OF MDL GUID TEMPS FOR THE 12Z CYCLE FOR THE PAST WK - MDLS HAVE BEEN ABT 2 DEGS TOO COOL AT NIGHT AND 2 DEGS TOO WARM IN THE DAY. HENCE AM FCSTG A LTL COOLER THAN RECENTLY GIVEN THE FACT THAT WE ARE IN A STATIC PATTERN. CNVCTN XPCT TO DIE DOWN PRE-SUNRISE BUT THEN REEMERGE ON TUE. ENTIRE CWA IS OUTLOOKED SLT RISK TMRW. WOODY .LONG TERM... NO SIGNIFICANT CHANGE IN THE PATTERN THROUGH THE PERIOD...TROUGH OVR THE EASTERN THIRD WITH RIDGE EXTENDING FROM THE SOUTHWEST INTO THE CENTRAL STATES. SLY FLOW AT THE SURFACE AND SWLY FLOW ALOFT WILL CONTINUE TO FEED MOISTURE INTO THE AREA. WEAK SURFACE BOUNDARIES...SHORTWAVES...AND DAY TIME HEATING WILL CONTINUE SHOWERS AND THUNDERSTORM DEVELOPMENT THROUGH DAY SEVEN. SOME MID AND UPPER LEVEL DRYING IS STILL INDICATED TUESDAY NIGHT AND EARLY WEDNESDAY. WILL KEEP PARTLY CLOUDY SKIES FOR THOSE PERIODS. CONTINUED BELOW NORMAL MAX TEMPS THROUGH MOST OF THE WEEK. ONLY MINOR CHANGES WERE NEED TO GRIDS. ND .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Aug 4, 11:19 AM EDT, 8 hours 34 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-050800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1119 AM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL DEVELOP LATE TODAY AND BECOME MORE NUMEROUS TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND WEST OF THE BLUE RIDGE. FOR NELSON AND ALBEMARLE COUNTIES...DUE TO RECENT HEAVY RAINS ADDITIONAL RAINFALL IN EXCESS OF 1.7 INCHES IN ONE HOUR COULD CAUSE FLOODING LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION TUESDAY. AT THIS TIME... HAZARDOUS WEATHER IS NOT EXPECTED BEYOND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. ABW
In the hours before
Special weather statement, Aug 4, 7:28 PM EDT, 25 minutes before
VAZ041-050030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 728 PM EDT MON AUG 4 2003 ...HEAVY RAIN OVER NORTHERN FAUQUIER COUNTY... THUNDERSTORMS WITH HEAVY RAIN HAVE PERSISTED OVER NORTHERN FAUQUIER COUNTY FOR THE LAST 90 MINUTES OR SO. RADAR RAINFALL ESTIMATES INDICATE THAT UP TO 2.5 INCHES OF RAIN HAS FALLEN SINCE 630 PM NEAR RECTORTOWN. PEOPLE IN RURAL SECTIONS OF FAUQUIER COUNTY BETWEEN DELAPLANE AND MIDDLEBURG SHOULD BE ALERT FOR HIGH STANDING WATER ON ROADS AND IN AREAS OF POOR DRAINAGE. REPORT ANY FLOODING TO LAW ENFORCEMENT AND ASK THEM TO RELAY THE MESSAGE TO THE NATIONAL WEATHER SERVICE. RDH
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.